Can I take this cold medicine with this?

  Articles

From fever to stuffy nose to body aches and sore throats, colds can be accompanied by a host of unpleasant symptoms. Many seek over-the-counter (OTC) medications for relief, and some seek more than one, especially if cold symptoms are varied or severe. Some cold medicines can be taken at the same time without problems, but other combinations can be dangerous.

Learn about medicine / Teresa Chiechi

Fundamental rules

Most medications for colds and coughs with multiple symptoms should not be combined with each other. If you need to take more than one drug at a time, always check the labels to make sure you are not taking multiple drugs with the same or similar active ingredients.

If you are taking medications for the same symptom, you can usually take more than one drug if they work in different ways. For example, taking one decongestant, expectorant, and pain reliever will work, but two decongestants will not.

To make it a little easier, here is a list of some of the most common over-the-counter cold and flu medications available in the US Check out which ones can be safely combined and which ones cannot. If you don't see any drugs you want to take listed, talk to your doctor or pharmacist to make sure they can be safely combined with others.

Analgesics / antipyretics

Possible active ingredients:

  • Paracetamol
  • Ibuprofen
  • Aspirin
  • Naproxen

Tylenol (acetaminophen)

Tylenol should not be combined with other pain relievers / fever reducers unless specifically recommended by your doctor. It is okay to alternate with ibuprofen if you are not taking more acetaminophen than recommended in 24 hours or with each dose .

Many multisymptomatic medications also contain acetaminophen and should not be taken with Tylenol or generic acetaminophen. To name just a few of them: Vicks DayQuil Cold & Flu, Theraflu Severe Cold & Cough, NyQuil, Coricidin HBP Cold & Flu, and Alka-Seltzer Plus Cold & Flu.

It is always   Read the ingredient label of any medicine you are taking. Do not take more than one medicine that contains the active ingredient acetaminophen.

The FDA warns of the dangers of an accidental acetaminophen overdose when taking various over-the-counter cold and flu medications that contain it. Overdose can cause irreparable liver damage and even death .

Motrin / Advil (ibuprofen)

Ibuprofen should not be combined with other pain relievers / fever reducers unless your doctor tells you otherwise. It is normal to alternate with acetaminophen if you do not take more than the recommended amount for each medication in 24 hours or with each dose .

There are not many multisymptomatic medications that contain ibuprofen compared to acetaminophen, but you should always look at the labels on the labels.

Some multi-symptom medications that may contain ibuprofen include Advil PM, Duexis, Ibudone, and Vicoprofen.

Aspirin (acetylsalicylic acid, ASA)

Aspirin should not be combined with other pain relievers unless directed by your doctor.

Do not take aspirin when you are also taking other aspirin-containing products, such as Alka-Seltzer, BC Powder, Excedrin, Goody's, Lortab, and Vanquish. Pepto-Bismol also contains a derivative of aspirin and should be used with caution if you are taking aspirin.

Medications that contain aspirin and salicylates should never be given to children or adolescents under the age of 19, unless your doctor recommends otherwise. When taken during a viral illness, it can cause Reye 's syndrome and damage the liver and brain.

Aleve (naproxen)

Naproxen should not be combined with other pain relievers unless specifically recommended by your healthcare professional.

There are not many multisymptomatic medications that contain naproxen, but you should use caution and consult your healthcare professional if you are taking multisymptomatic medications that contain any type of pain reliever / fever reducer, especially if it is another NSAID such as ibuprofen. or aspirin.

Products that contain naproxen include Aleve PM, Treximet, and Vimovo.

Cold and cough remedies

Possible active ingredients:

  • Dextromethorphan, a cough suppressant
  • Guafenesin, an expectorant

Long-acting Robitussin for coughs and colds (dextromethorphan)

The active ingredient in Robitussin is dextromethorphan. The efficacy of this medicine remains controversial, but it should not be combined with other medicines that contain cough suppressants. Always read the label of all the medicines you take.

Other medications that contain dextromethorphan include Alka-Seltzer Plus Cold and Cough Formula, Children's Dimetapp Cold & Cough, Vicks DayQuil Cough, Mucinex DM, Pediacare Children's Cough & Conestion, Robitussin Cough & Cold CF, Sudafed PE Cold + Cough, Theraflu Cold & Cough . , Triaminic Cold and Cough, Tylenol Cold + Cough, Vicks NyQuil Cough, among many others.

Mucinex (guaifenesin)

Many multi-symptom cough and cold remedies contain guaifenesin, the active ingredient in Mucinex . Read labels carefully and do not take more than one product that contains guaifenesin.

Some common guaifenesin-containing medications include Tussin, Equate Tussin DM, Robitussin Cough + Chest Congestion DM, Vicks DayQuil, and Zicam . There are many others.

The CDC advises that over-the-counter cough and cold medications should not be given to children under the age of 4, unless directed by their healthcare provider. They can cause serious side effects that can be life threatening. Consult with your healthcare professional about the safety of these products for children 4 years of age and older.

Decongestants and antihistamines.

Possible active ingredients:

  • Phenylephrine, decongestant
  • Pseudoephedrine, decongestant
  • Diphenhydramine, an antihistamine

Sudafed (phenylephrine or pseudoephedrine)

Always watch the active ingredients and do not combine Sudafed with other medications that contain phenylephrine, pseudoephedrine, or decongestants.

Examples include NyQuil, Tylenol Cold Multi-Symptom, Alka-Seltzer Plus, and Robitussin Multi-Symptom, among many others.

Benadryl (diphenhydramine)

Benadryl should not be combined with other antihistamines unless specifically recommended by your healthcare professional. Also, it should not be combined with Benadryl Topical Cream.

Other antihistamines and medications that contain antihistamines include Claritin (Loratadine), Zyrtec (Cetirizine), Allegra (Fexofenadine), Advil PM (and any other PM medications), PediaCare Children's Allergy & Cold, and Sudafed PE.

Always watch the active ingredients and do not combine drugs containing diphenhydramine or other antihistamines.

In some cases, your healthcare professional may recommend taking various antihistamines to treat severe allergic reactions. Do this only as directed by your healthcare professional.

Get the word of drug information

If you are not sure what to take or what can be safely combined, talk to your pharmacist or doctor. If you have a chronic medical condition or are taking other medications, talk to your pharmacist to make sure there are no interactions or adverse reactions that you should be aware of.

Frequently asked questions

  • Taking multiple over-the-counter pain relievers at the same time is generally not recommended. However, in some cases, your healthcare provider may recommend alternating acetaminophen and ibuprofen at three-hour intervals.

  • No, you must not take Sudafed with DayQuil. Sudafed (pseudoephedrine) is a decongestant. DayQuil contains phenylephrine, which is also a decongestant. Do not combine pseudoephedrine with phenylephrine or other decongestants.

  • No, you should not take Tylenol and NiQuil together. Both contain paracetamol. Taking them together can lead to an overdose of acetaminophen, which can cause liver damage. Severe overdose can even be fatal.

Related Articles
Choosing foods to diet after a heart attack

All cardiovascular specialists agree that a healthy diet is important to reduce the risk of coronary artery disease (CHD) Read more

Different types of hysterectomies.

A hysterectomy is the surgical removal of all or part of a woman's uterus . Hysterectomy is usually done Read more

Esthetician: experience, specialties and training

An esthetician is a person who specializes in cosmetic skin care. Cosmetologists (sometimes called estheticians ) are not medical Read more

Benefits, Side Effects, Dosages, and Interactions.

CBD oil is an extract from Cannabis indica or Cannabis sativa , the same plants that produce marijuana when Read more

LEAVE A COMMENT